Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Honolulu, HI

July 20, 2014Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jul 20, 2014, 3:44 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2014, 3:44 AM HST (13:44 UTC)
Expired
Jul 20, 2014, 6:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 34 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WGHW50 PHFO 201344
FFWHFO
HIC009-201645-
/O.NEW.PHFO.FF.W.0020.140720T1344Z-140720T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
344 AM HST SUN JUL 20 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 645 AM HST

* AT 330 AM HST...THE STREAM GAGE ON THE HALAWA STREAM SHOWED THE 
  WATER LEVEL VERY HIGH AND RISING WHILE RADARS SHOWED HEAVY RAIN 
  CONTINUING OVER THE AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HALAWA VALLEY...WAIALUA...PAUWALU KALUAAHA AND KAMALO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 645 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2118 15694 2118 15669 2103 15675 2105 15696

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 8:30 PM HST, 7 hours 14 minutes earlier.

Area forecast discussion, Jul 19, 8:30 PM HST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT JUL 19 2014

.SYNOPSIS...
CLOUDS...LOCALLY HEAVY SHOWERS...AND POSSIBLY THUNDERSTORMS WILL
SPREAD OVER THE STATE TONIGHT...AND THEN LINGER THROUGH MONDAY.
CONDITIONS WILL CLEAR FROM MONDAY INTO WEDNESDAY...AND THEN REMAIN
MORE STABLE INTO LATE NEXT WEEK. TRADE WINDS ARE EXPECTED TO
CONTINUE THROUGHOUT.

&&

.DISCUSSION...
WHAT ONCE WAS WALI NOW CONSTITUTED A SHAPELESS MASS OF SHEARED CLOUD
LAYERS AND COMPLEX PRESSURE TROUGHS SPREADING OVER 1500 MILES ACROSS
THE CENTRAL PACIFIC OCEAN. THE LEADING EDGE OF THE CLOUD LAYERS HAD
PASSED OVER THE STATE AND REACHED KAUAI...BUT THE BULK OF THE SOUPY
MASS REMAINED FURTHER TO THE EAST...AT LEAST THROUGH THE SHORT RUN.
POWERFUL THUNDERSTORMS RAGED OFFSHORE TO THE NORTHEAST OF MAUI AND
HAWAII COUNTIES...UNDERLINING THE VERY REAL RISKS POSED BY THIS
SCENARIO. THUS...THE RELATIVELY CALM CONDITIONS OVER OAHU THIS
AFTERNOON COULD BE DESCRIBED BEST AS MISLEADING.

TO PUT MATTERS INTO PERSPECTIVE...MICROWAVE ESTIMATES FROM SATELLITE
AND THE HILO SOUNDING BOTH MEASURED PRECIPITABLE WATER VALUES AROUND
TWO AND ONE QUARTER INCHES OVER AND NORTHEAST OF THE BIG ISLAND...
APPROACHING TWO TIMES THE SEASONABLE VALUE...FOR A RELATIVELY HUMID
SEASON. STILL...BY ITSELF THE THERMODYNAMIC ENERGY PACKED INTO THIS
AIR MASS REPRESENTED ONLY A POTENTIAL. THE MID-LEVEL TROUGH
EXTENDING FROM SOUTHWEST TO NORTHEAST JUST TO THE NORTH OF THE STATE
PROVIDED A MECHANISM FOR UNLEASHING THIS ENERGY. SATELLITE IMAGES
SHOWED LITTLE PUFFS OF TOWERING CUMULI POPPING UNDER THE TROUGH FROM
THE DRIER AIR MASS LOCATED TO THE NORTHWEST OF KAUAI...AND
PRESUMABLY THE CONVECTION WILL BE THAT MUCH MORE IMPRESSIVE ONCE THE
MORE HUMID AIR MASS STARTS TO INTERACT WITH THE TROUGH.

THIS ATMOSPHERIC COLLISION WILL CONTINUE THROUGH THE REST OF THE
WEEKEND AND INTO EARLY NEXT WEEK AS MORE AND MORE OF WALI ARRIVES
FROM THE EAST SOUTHEAST. WAVES OF MOISTURE WILL CONTINUE TO FUEL
CONVECTION...WHILE MINOR TROUGHS EMBEDDED IN THE CLOUD MASS WILL
PROVIDE LOCALIZED CONVERGENCE. THUS...SHOWER ACTIVITY WILL INCREASE
AND DECREASE WITH TIME...BUT LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE
IN MOST AREAS THROUGH ABOUT MONDAY.

THE SUBTROPICAL RIDGE SHOULD KEEP MODEST TRADE WINDS BLOWING THROUGH
THE FORECAST PERIOD. HOWEVER...PASSING LOW-LEVEL TROUGHS AND LOCAL
THUNDERSTORM OUTFLOWS MAY PRODUCE PERIODS OF VARIABLE WIND. ALSO...
SOME INCREASE IN OVERALL WIND SPEED WILL BE POSSIBLE AS THE
SUBTROPICAL RIDGE PEAKS FROM TUESDAY INTO WEDNESDAY.

FROM MONDAY INTO MID-WEEK...GUIDANCE PREDICTED A MID-LEVEL RIDGE TO
BUILD OVER THE STATE FROM THE EAST. ALSO...THE LAST OF WALI SHOULD
PASS THE ISLANDS DURING THIS TIME. THE RESULTING SUBSIDENCE FROM
ABOVE AND A DRIER AIR MASS UPWIND WILL PUSH CONDITIONS STRONGLY
TOWARD CLIMATOLOGY. THUS...MORE TYPICAL TRADE-WIND WEATHER WILL
RETURN...WITH MOST PRECIPITATION SHIFTING TO WINDWARD SLOPES ALL
DAY...AND SELECT LEE SLOPES EACH AFTERNOON.

&&

.MARINE...
WIND SPEEDS REMAINED JUST BELOW THE THRESHOLD FOR A SMALL CRAFT
ADVISORY /SCA/ IN TYPICALLY WINDY AREAS AROUND MAUI AND THE BIG
ISLAND. SPEEDS THERE SHOULD REMAIN BELOW THIS THRESHOLD THROUGH
MONDAY NIGHT BEFORE TRENDING UPWARD...POSSIBLY INCREASING ENOUGH TO
REQUIRE AN ADVISORY BY TUESDAY NIGHT OR WEDNESDAY.

SEVERAL SMALL SOUTH AND SOUTHEAST SWELLS WILL ARRIVE IN THE COMING
WEEK. HIGH PRESSURE FAR NORTH OF THE ISLANDS WILL SUPPORT TRADE
WINDS...WHICH IN TURN WILL PRODUCE SHORT-PERIOD CHOPPY SURF ALONG
EAST-FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR ALL THE MAIN
HAWAIIAN ISLANDS.

&&

RYSHKO

In the hours before

Special weather statement, Jul 19, 10:23 PM HST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1023 PM HST SAT JUL 19 2014

HIZ005>011-201115-
CENTRAL OAHU-OAHU KOOLAU-OAHU NORTH SHORE-OAHU SOUTH SHORE-OLOMANA-
WAIANAE COAST-WAIANAE MOUNTAINS-
1023 PM HST SAT JUL 19 2014

AT 1015 PM HST...A STRONG THUNDERSTORM JUST NORTH OF PEARL HARBOR
MOVED NORTHEAST AT 15 MPH. EXPECT INTENSE LIGHTNING...WIND GUSTS TO
30 MPH...AND NICKEL-SIZE HAIL FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...CAUSING WATER TO POND ON ROADS...FLOOD AREAS WITH
POOR DRAINAGE...AND CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

RYSHKO/POWELL
Special weather statement, Jul 20, 12:00 AM HST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1200 AM HST SUN JUL 20 2014

HIZ008-201300-
OAHU KOOLAU-
1200 AM HST SUN JUL 20 2014

AT 1148 PM HST...A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF
HONOLULU. THIS STORM PRODUCED LIGHTNING AND VERY HEAVY RAIN...AND
MAY PRODUCE PENNY-SIZED HAIL.
Local storm report, Jul 20, 1:05 AM HST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
105 AM HST SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     FLASH FLOOD      WAIKANE                 21.50N 157.85W
07/20/2014                   OAHU IN HONOLULU   HI   EMERGENCY MNGR

            OAHU OEM REPORTS THAT POLICE CLOSED KAMEHAMEHA HIGHWAY AT
            WAIKANE DUE TO WATER OVER THE ROAD AFTER 8 CARS HAD
            GOTTEN STALLED IN THE AREA.

&&

PD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:18 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jul 19, 9:30 PM HSTSpecial Marine WarningHFO2 hr
Jul 19, 9:41 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jul 19, 10:15 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jul 19, 10:44 PM HSTSpecial Marine WarningHFO2 hr
Jul 19, 11:10 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jul 20, 12:37 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jul 20, 1:03 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jul 20, 2:51 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jul 20, 3:41 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jul 20, 5:43 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jul 20, 6:42 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 20, 6:54 AM HSTSpecial Marine WarningHFO2 hr
Jul 20, 7:29 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 20, 8:48 AM HSTSpecial Marine WarningHFO117 min
Jul 20, 12:09 PM HSTWind AdvisoryHFOKalawao4 hr
Jul 20, 12:23 PM HSTSmall Craft AdvisoryHFO9 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.